Winter Weather, De Kalb
- When
- February 17, 3:00 AM CST to February 18, 3:00 AM CST
- Where
- De Kalb forecast zone
- Reported by
- AWOS
- Coordinates
- 41.894, -88.770 (the zone’s center; the record gives no point)
Snow fell across northern Illinois from the morning of February 17th through the morning of February 18th. A mixture of freezing rain and snow developed during the afternoon of February 17th in parts of the Chicago Metro area.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Snow fell across northern Illinois from the morning of February 17th through the morning of February 18th. A mixture of freezing rain and snow developed during the afternoon of February 17th in parts of the Chicago Metro area. Hospitals in those areas reported a spike in the number of slip and fall related injuries on February 17th with the ice covered by snow in many areas. Most of the people who were injured were able to be treated and released. Ice accumulation amounts included 0.09 inches at Dupage Airport (DPA); 0.08 inches at the Aurora/Sugar Grove Airport (ARR); 0.06 inches at the Chicago Executive Airport (PWK) and 0.05 inches at Waukegan Airport (UGN). The highest snowfall amounts were confined to an area in far northern Illinois and fell over a 24 to 30 hour period. Those snowfall totals included 8.7 inches two miles north of Buffalo Grove; 8.2 inches one mile northeast of Riverwoods; 7.9 inches two miles south southwest of Genoa; 7.8 inches in Highwood; 7.0 inches one mile northeast of Palatine; 7.0 inches in Wheeling and 6.8 inches in Northbrook. Chicago O'Hare Airport (ORD) measured 4.9 inches and Rockford Airport (RFD) measured 3.8 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 17, 2:13 AM CST, 47 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
213 AM CST Sun Feb 17 2019
.SHORT TERM...
158 AM CST
Through Monday...
Snow the main concern in the near term with a few inches possible
across most of northern Illinois and northwest Indiana today.
Early morning water vapor imagery reveals a broad longwave trough
in place across the western two thirds of the country. A strong
jet stretches from the Desert Southwest to the Ohio Valley.
Meanwhile, a shortwave trough is noted lifting across the mid
Mississippi Valley while a closed low is located just to the west
over the mid Missouri Valley. Regional radar mosaic reveals an
expansive precip shield stretching from the Dakotas into central
Illinois, with the strongest radar returns located mainly over
eastern Iowa into west central Illinois this hour. The
combination of mid level warm air advection, differential cyclonic
vorticity advection, and diffluent flow aloft/left exit region of
the jet over the region all align well over portions of
Iowa/Illinois early this morning providing moderately strong
synoptic scale lift. Despite all this, dry east/southeast low
level flow is slowing the northeast spread of snow this morning as
evident by the eroding leading waves of snow showers trying to
lift northeast. As such, this favorable period of lift is
currently working to saturate the column. 00Z raobs from ILX and
DVN both revealed a dry wedge between roughly 900mb and 700mb
that will need to be overcome before we begin to see accumulating
snow at the surface. This is expected to occur during the predawn
and early morning hours from southwest to northeast across the CWA
with conditions quickly deteriorating as moderate snowfall begins
to reach the surface. Numerous locations to our west are
reporting visibility between half a mile to a mile.
Strongest ascent is progged to shift out of the CWA by midday as
the lead shortwave trough shifts east of the region along with
the strongest WAA. We do maintain some ascent through the
remainder of the day as the strong upper jet remains located just
south of the CWA and height falls continue to overspread the area
in advance of the closed mid level low. As forcing weakens, colder
air moving into the region should allow for more efficient snow
production, especially mid to late this afternoon when the
dendritic snow growth zone deepens from roughly 850mb to 600mb.
No significant changes in thinking for snow totals or any planned
headline changes this morning. Main message is still for a
relatively prolonged light (occasionally moderate) snow event with
accumulations of 1-3" southeast of a LaSalle to DeKalb to O'Hare
line and 2-4" locally 5" northwest where a winter weather advisory
remains in effect.
Synoptic snow begins to shift east of the CWA after midnight
tonight, but as this occurs anticipate lake effect snow showers to
begin to kick in and continue into midday Monday. Lifting
inversion heights after midnight tonight and surface-850mb delta-
Ts peaking around 17-18C will be sufficient for lake effect snow
showers to develop. Boundary layer flow will initially steer
precip into Wisconsin and Illinois late Sunday night, then
trending closer to the Indiana state line by midday Monday. It
does not appear that there will be a long residence time for any
given location, and additional snow accumulations should remain
light, up to an inch to locally two for counties along the lake.
Deubelbeiss
&&
.LONG TERM...
158 AM CST
Monday night through Saturday...
A bit of a breather on Monday night into Tuesday, but peaking
amplified upper air pattern suggests the atmosphere is getting wound
up to send another round of snow, rain, or maybe some brief mixed
precipitation our direction Tuesday night into Wednesday.
Fairly expansive high pressure will be in place to start the period
across a large portion of the upper Midwest and Great Lakes region
and will hold for most of the day before shifting east and
weakening. Meanwhile aloft another deep upper trough will shift from
the Pacific to the desert southwest, and a lead shortwave will reach
the Texas Panhandle. A strong jet will steer this forcing toward the
Great Lakes Tuesday night into Wednesday accompanied by modest
moisture return in the southwest flow on the nose of the lower level
frontal zone. The main moisture feed will get taken away by a
significant rain event across the Ohio valley associated with strong
southwest flow and isentropic lift. Nonetheless, there is still a
decent signal for precipitation chances to ramp up overnight Tuesday
into Wednesday morning. The surface front is generally forecast to
remain in central Illinois with the main batch of precipitation, and
with easterly flow across the area, some degree of colder surface
temperatures will hold across northeast IL and northwest IN. A
blend of thermal energy profiles depicts the warm nose may also not
get in this far north at least initially, and at least the initial
overnight precipitation would be as snow for most areas. There are
several of the 0z runs that suggest that the gradient zone will yet
again lay across at least a portion of our region as we shift into
Wednesday. Impact-wise, this means some areas would see snow,
some rain, and some mix in the middle in the transition period.
The dampening upper trough will pass over the area Wednesday
afternoon/evening to keep lower precip chances in place, but with
high pressure quickly returning, expect conditions to dry out fairly
quickly Wednesday night.
The pattern will repeat itself, though with a bit less cooling
behind this wave into Thursday. Another trough will dig into the
southwest, but there some significant disagreements as to how
quickly it will eject back toward our region, whether we will get
clipped by any leading shortwaves Friday, or if we won't feel the
impacts of this system until the weekend. The evolution is
complicated with the aforementioned lead wave that could clip our
area Thursday night. In addition some of the northern stream energy
may split off and delay the arrival of the main trough axis. High
pressure in place with the northern wave should mean low precip
chances locally Friday/Friday night. Eventually this system will
impact the region, but it is still unclear how quickly, and what the
thermal profile will look like at that time. Regardless, southwest
flow suggests temperatures trend slightly upward.
KMD
&&
.AVIATION...
For the 06Z TAFs...
Primary forecast concern remains a prolonged period of light snow
starting early Sunday morning.
Much of the short term/hi res guidance has slowed the start time
of light snow across the terminals by at least an hour or two
though confidence is low for specific start times and maintained
previous start times of 10z at rfd and 11z for the Chicago area
terminals. These can be adjusted as trends emerge overnight. A
period of steadier light/moderate snow is expected from late
morning through mid/late afternoon and during this time period
visibilities may drop below 1sm. Light snow is expected to
continue into Sunday evening but with a slow diminishing trend.
Eventually a break in the light snow is expected Sunday evening
with lake effect snow showers possible into Monday morning.
Prevailing mvfr cigs will continue through the period...likely
lowering to 1kft for much of the light snow and they may lower to
ifr during Sunday afternoon.
Easterly winds 10-15kts with gusts to 20kts will be possible
through Sunday afternoon when directions turn more northeast and
then more northerly later Sunday evening. cms
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory...ILZ003-ILZ004-ILZ008-ILZ010-ILZ011-
ILZ019 until midnight Monday.
Winter Weather Advisory...ILZ005-ILZ006 until 6 AM Monday.
IN...None.
LM...Small Craft Advisory...Winthrop Harbor to Gary IN until 4 AM
Monday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 326 PM CST Sat Feb 16 2019 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 172130- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook- La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford- Lake IN-Porter-Newton-Jasper-Benton- 326 PM CST Sat Feb 16 2019 /426 PM EST Sat Feb 16 2019/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... Limited Snow Risk. DISCUSSION... Light snow will begin to overspread northern Illinois tonight, with minor snow accumulations likely. Flooding will continue on portions of the Illinois and Kankakee rivers. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Sunday... Elevated Snow Risk. Tuesday... Limited Snow Risk. DISCUSSION: Light snow will continue across northern Illinois and northwest Indiana Sunday into Sunday evening. A few additional Lake effect snow showers will continue for portions of northeastern Illinois Sunday night into early Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-172130- Winthrop Harbor to Wilmette Harbor- Wilmette Harbor to Northerly Island- Northerly Island to Calumet Harbor-Calumet Harbor to Gary- Gary to Burns Harbor-Burns Harbor to Michigan City- 326 PM CST Sat Feb 16 2019 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Hazardous conditions for small craft. Limited Freezing Spray Risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Sunday... Hazardous conditions for small craft are likely. Limited Freezing Spray Risk Wednesday... Hazardous conditions for small craft are likely. Rodriguez Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The national radar mosaic for the moment the first event began.
15 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809271, 809272, 809274, 809275, 809278, 809270, 809258, 809259, 809266, 809277, 809260, 809261, 809267, 809262, 809263.